# SDR 2004FA0000547

- Difficulty date: May 26, 2004
- Submitted: July 9, 2004
- Operation: General aviation
- Aircraft: N6623Z
- Make and model: Cessna 172RG
- Aircraft serial: 172RG0240
- Engine: Lyc O360F1A6
- Propeller: Mcauly B2D34C220
- System (JASC): 2720 · Rudder Control System
- Part: Rudder Pedal
- Condition: Damaged
- Location: Cockpit
- Part time: 3,300 hours
- Stage of operation: NR
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

PILOTS REPORTED AFTER PERFORMING A SIMULATED WING FIRE MANUVER (A STEEP TURN TO THE LEFT) THEY HEARD A LOUD BANG AND THEN LOST CONTROL OF THE RUDDER.  THE AIRCRAFT LANDED SAFELY.  MAINTENANCE INSPECTED THE RUDDER SYSTEM AND FOUND THE WELD ASSEMBLY GEARS HAD (JUMPED) A TOOTH AND REDUCED RUDDER TRAVEL TO APPROX .3333 OF NORMAL TRAVEL.  AFTER REMOVAL OF THE WELD ASSEMBLIES MAINTENANCE FOUND THE BULKHEADS THAT THE OUTBOARD RUDDER BEARINGS MOUNTED TO HAD ELONGATED HOLES THAT WOULD ALLOW THE BEARING TO SHIFT FORWARD WHEN EXCESSIVE PRESSURE WAS APPLIED TO THE OB RUDDER PEDALS ON EITHER SIDE OF THE COCKPIT.  THE RUDDER BEARINGS SHOWED NO ABNORMAL WEAR FOR THIS TYPE OF AIRCRAFT.  ONE TIME OCCURANCE BEFORE SB 98-3.
